Spotting on implant


#1

@Dr_Paula I had the implant fitted just over 2 weeks ago, a few days before my period was due. My period came on the day it was due but all it’s been is very light, pale spotting, and it’s been going on for 12 days now and it’s getting annoying. Is this normal, and is there anything I can do to stop it? I can’t have anything containing oestrogen due to migraines.


#2

Hello @Laura_t

Irregular bleeding is very common on the implant. It may settle down over the first 3 months but your bleeding pattern at 3 months is a good prediction of how it is likely to continue.

The first thing is to rule out other causes of bleeding - a pregnancy test, a sexual health check and making sure that you are up to date with your smear tests. If those are all negative then it is probably the implant.

The commonest treatment is 3 months supply of the combined pill but as you cannot take oestrogen (do you have migraines with aura? migraines without aura are not a contraindication) the alternative is mefanamic acid. I am not sure how helpful this actually is as you take it for 5 days but it does not reduce the bleeding after you stop taking it - so it can give you a break but not a long term solution.

The other options are to wait and see - sometimes if you know there is no other cause and this is normal on the implant then the bleeding becomes less stressful.

Or you could have the implant taken out. The service that fitted it might push you to wait out the first few months to see if it settles. They should not push you to wait longer than that and if you decide that you want it out at any time then they should remove it.

Many thanks

Paula


#3

@Dr_Paula thank you for your reply. I have only ever had 2 migraines, well at least I think they were migraines, and they meet the criteria for migraines with aura from what I’ve looked up online although I’ve never had an official diagnosis. If I could take the combined pill I feel like all my problems would be solved - I also suffer with acne and the combined pill would possibly help this too. Am I likely to be allowed to take a lower dose combined pill? How do I know for sure that my migraines were in fact migraines? I can’t put up with this spotting much longer, the point of having it was to have sex without having to use condoms and now I can’t have sex at all! I’d be grateful for any advice you have on this :slight_smile:


#4

Hi @Laura_t

Migraines are usually a one sided headache, often associated with nausea and not liking bright lights.

Migraines with aura are when you have some sort of neurological disturbance prior to the headache - disturbance to your vision (often zigzag lights or changes to your sensation like numbness or tingling in your arms or legs).

The problem with migraine with aura is that it is part of an event in your brain that is associated with changes in its blood supply. This includes a reduction in the speed of blood flow to some part of the brain. Blood that flows slowly clots more easily and the combined pill adds to the risk of clotting. So the thing that everyone worries about with migraines with aura and the combined pill is that it could cause a blood clot in the brain - effectively a stroke. This is such a serious consequence that the clinical guidance advises strongly against taking the pill if you have migraine with aura. The problem is that even if they are infrequent - you never know when you are going to have your next migraine.

The lower dose pills do not carry less risk of clotting.

I am sorry that I do not have better news.

Paula